Drought, Northwest Plateau
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought conditions persisted across the state during the month of October. The state received below average precipitation for the month.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought conditions persisted across the state during the month of October.
The state received below average precipitation for the month. Areas of western and north-central New Mexico received 20-40% of normal precipitation. Northeast portions of the state had values ranging from 65-100% of normal thanks in large part to one storm system that crossed over that area. Precipitation across southeast areas ranged from 30-80% of normal, with some locations just above average in and around the Roswell area.
Severe drought (D2) continued across much of central and northern New Mexico. D2 conditions were present in the northwest corner including the Northwest Plateau and the Chuska Mountains as well as the Santa Fe and Albuquerque Metro areas and the eastern plains east of the central mountain chain. Extreme (D3) drought conditions also persisted across portions of the eastern plains. Most of Union, Curry and Roosevelt counties along with parts of Quay and Chaves counties were affected by D3 drought, while D3 conditions developed across the far northwest corner on the Northwest Plateau. Exceptional (D4) drought conditions were also present across parts of Curry and Roosevelt counties along the Texas border. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 30, 10:23 PM MST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1123 PM MDT SUN SEP 30 2012 .AVIATION... 06Z TAF CYCLE SHOWERS AND STORMS HAVE DIMINISHED LATE THIS EVENING...LEAVING VFR CONDITIONS AREA WIDE ACROSS NORTHERN AND CENTRAL NEW MEXICO. NO LOW CLOUDS OR AREAS OF FOG ARE EXPECTED THROUGH THE EARLY MORNING HOURS. ANY SHOWER OR THUNDERSTORM ACTIVITY THAT REDEVELOPS MONDAY AFTERNOON WILL BE SPARSE IN THE EASTERN HALF OF NM...LIKELY INITIATING ON THE CENTRAL MOUNTAIN CHAIN. 52 && .PREV DISCUSSION...756 PM MDT SUN SEP 30 2012... QUICK UPDATE TO DECREASE 1ST PERIOD SKY COVER WEST GIVEN LATEST SATELLITE IMAGERY SHOWING CLEAR SKIES. ALSO TWEAKED 1ST PERIOD POPS BASED ON LATEST RADAR DOWNTRENDS. ADDED AN EAST GAP/CANYON WIND TO MIDDLE RIO GRANDE VALLEY FOR TONIGHT...GIVEN MORIARTY CURRENTLY SHOWING AN EAST WIND. SPEEDS SHOULD BE ON THE LOWER END FOR EAST CANYON/GAP WIND EVENTS...WITH GUSTS NEAR 30 MPH. 11 .PREV DISCUSSION...258 PM MDT SUN SEP 30 2012... ONE MORE ACTIVE EVENING THEN RELATIVELY QUIET WEATHER FOR THE UPCOMING WORK WEEK. THE ATMOSPHERE COULD MOISTEN UP AGAIN NEXT WEEKEND. ISOLATED TO SCATTERED SHOWERS AND STORMS OVER THE ERN HALF OF THE FORECAST AREA THIS PM. ACTIVITY WILL CONTINUE THROUGH THE EVENING THEN MOSTLY DIMINISH BY MIDNIGHT. A BACK DOOR COLD FRONT HAS MADE IT INTO THE FAR NE THIS PM AND WILL PRESS S AND W TONIGHT...WITH A WEAK E WIND POSSIBLE INTO THE RIO GRANDE VALLEY. OVERALL DRIER ON MON ALTHOUGH STILL ENOUGH LINGERING MOISTURE ALONG THE E SLOPES OF THE SANGRES AND THE NE FOR A POSSIBLE PM SHOWER. TEMPERATURES WILL BE A LITTLE COOLER IN THE E WITH SOME MODERATE BREEZES...WHICH WILL MAKE IT FEEL EVEN COOLER. LITTLE TEMPERATURE CHANGE IN THE W. N FLOW ALOFT WILL BACK TO THE NW TUE AND WED WITH DRY AND MILD. WEAK FLOW ALOFT TUE WILL STRENGTHEN WED AS A SHORT WAVE TROUGH APPROACHES FROM THE NW. DRY AND BREEZY CONDITIONS ON THE EC PLAINS COULD RESULT IN ISOLATED CRITICAL FIRE WEATHER CONDITIONS. SEE BELOW FOR MORE DETAILS. A STRONG BACK DOOR COLD FRONT ASSOCIATED WITH THE SHORT WAVE TROUGH WILL ZIP S WED NIGHT. STILL NOT MUCH EVIDENCE OF MUCH LOW LEVEL MOISTURE BEHIND THE FRONT AND WILL KEEP IT DRY THU. TEMPERATURE WILL BE NOTICEABLY COOLER IN THE E...ON THE ORDER OF 10 TO 20 DEGREES...AND A FEW DEGREES LOWER IN THE W. FRI WILL QUICKLY WARM UP WITH DRY CONDITIONS CONTINUING WITH DECENT NW FLOW ALOFT. A SECOND SHORT WAVE WILL PASS TO THE NE FRI NIGHT WITH ANOTHER SURFACE COLD FRONT. MODELS ADVERTISING SOME LOW LEVEL MOISTURE BEHIND THIS FRONT...WITH SOME REINFORCING CHILL AND LOW LEVEL MOISTURE POSSIBLE OVER THE WEEKEND. WILL CONTINUE WITH THE LOW CHANCE POPS IN THE NE FRI NIGHT...SPREADING S SAT INTO SUN. THE WEEKEND WILL BE COOLER ESPECIALLY IN THE E. CHJ .FIRE WEATHER... SCATTERED SHOWERS AND THUNDERSTORMS ARE LAGGING BEHIND A COLD FRONT ACROSS THE EASTERN PLAINS THIS AFTERNOON. OTHER STORMS HAVE FIRED ALONG THE CENTRAL MTN CHAIN AS WELL. SPOTTY WETTING RAINS HAVE OCCURRED FROM THESE STORMS. MORE OF THIS CAN BE EXPECTED THROUGH THE EVENING AS THESE CONTINUE TO MOVE SOUTH BEHIND THE FRONT. MEANWHILE...MOSTLY CLEAR SKIES WILL PERSIST WEST OF THE CENTRAL MOUNTAIN CHAIN AS DRIER AIR CONTINUES TO FILTER INTO THE REGION. MINIMUM RELATIVE HUMIDITIES WILL RANGE BETWEEN 10 AND 20 PERCENT THIS AFTERNOON. THE DRIER AIR WILL ALLOW TEMPERATURES TO BE A BIT COOLER TONIGHT ACROSS THE WEST. AREAS NEAR GALLUP DROPPED BELOW FREEZING THIS MORNING...AND IS PRIMED TO DO SO AGAIN TONIGHT. GOOD TO EXCELLENT HUMIDITY RECOVERIES ARE EXPECTED TONIGHT. AREAS OF LOW CLOUDS AND FOG ARE NOT EXPECTED MONDAY MORNING ACROSS PORTIONS OF THE EAST CENTRAL PLAINS. STRONGER NORTHERLY MID LEVEL WINDS WILL ATTEMPT TO MIX TO THE SURFACE FAIRLY EARLY MONDAY MORNING LIMITING THE FOG THREAT. DRIER AIR WILL CONTINUE TO FILTER INTO THE STATE ON MONDAY...TUESDAY AND WEDNESDAY. SOME BREEZY CONDITIONS MAY DEVELOP NEAR CLINES CORNERS TUESDAY AND WEDNESDAY AFTERNOONS. THE GFS IS SUGGESTING STRONGER WINDS THAN THE NAM ON WEDNESDAY DUE TO A MORE SOUTHERLY TRAJECTORY OF A TROUGH CROSSING THE CENTRAL ROCKIES. IF THE GFS IS CORRECT...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR AN HOUR OR TWO NEAR CLINES CORNERS. WILL BE MONITORING THE EVOLUTION OF THE NEXT TROUGH CLOSELY AND CHANGES TO WEDNESDAY AFTERNOONS WINDS CAN BE EXPECTED. OTHERWISE...THROUGH THIS PERIOD...EXPECT TEMPERATURES GRADUALLY CLIMBING ABOVE NORMAL. DAYTIME RELATIVE HUMIDITIES WILL DROP BETWEEN 10 AND 20 FOR ALL AREAS BY WEDNESDAY AFTERNOON. NIGHTTIME HUMIDITIES WILL ALSO TREND TOWARD MORE FAIR AND GOOD READINGS. AS THIS TROUGH SLIDES INTO THE CENTRAL PLAINS...A BACK DOOR COLD FRONT WILL PLUNGE INTO EASTERN NEW MEXICO...RAISING HUMIDITIES AND LOWERING TEMPERATURES. TEMPERATURES ARE EXPECTED TO BE UP TO 10 DEGREES BELOW NORMAL ON THURSDAY. A MORE WIDESPREAD FREEZE DOES NOT LOOK LIKELY THURSDAY NIGHT. TEMPERATURES WILL REBOUND ON FRIDAY...BUT ANOTHER BACK DOOR FRONT WILL SLIDE DOWN THE PLAINS ON SATURDAY. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 549 AM MDT SUN SEP 30 2012 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 549 AM MDT SUN SEP 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... THERE MAY BE A FEW INSTANCES OF SMALL HAIL AND GUSTY WINDS BETWEEN 35 AND 50 MPH WITH ISOLATED STRONGER THUNDERSTORMS ACROSS THE SANGRE DE CRISTOS SOUTH AND EAST INTO TORRANCE COUNTY AND WESTERN COLFAX...MORA...SAN MIGUEL AND GUADALUPE COUNTIES. WHILE THE RISK IS NOT HIGH...THE BEST CHANCES WILL BE BETWEEN 2 PM AND 9 PM MDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
724 PM MDT SUN SEP 30 2012
NMZ538-010215-
CHAVES COUNTY PLAINS-
724 PM MDT SUN SEP 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY THROUGH 815
PM MDT...
AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF ROSWELL TO BITTER LAKE WILDLIFE REFUGE TO 10 MILES SOUTH OF
ELKINS...AND MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
AREAS AFFECTED BY THESE STORMS INCLUDE...ROSWELL...BITTER LAKE
WILDLIFE REFUGE...BOTTOMLESS LAKES STATE PARK...DEXTER...HAGERMAN...
MIDWAY...GREENFIELD AND ROSWELL CORRECTIONAL FACILITY.
THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 88 AND 126...
THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.
&&
LAT...LON 3366 10403 3323 10385 3307 10414 3312 10481
3363 10483
TIME...MOT...LOC 0124Z 333DEG 29KT 3353 10470 3351 10439
3354 10410
SHOEMAKE25 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412895, 412896, 412897, 412898, 412899, 412903, 412905, 412906, 412908, 412909, 412910, 412912, 412913, 412914, 412916, 412917, 412918, 412919, 412920, 412921, 412922, 412924, 412925, 412926, 412927.